Steroid Use

Evaluating Risk Factors: Steroids

Evaluating your likely current (and near future) state of health means taking into account the risk factors — such as steroid use — that affect you.   Our medical diagnosis tool, The Analyst™, identifies major risk factors by asking the right questions.

Diagnose your symptoms now!
  • see your health summarized and in detail
  • have a doctor review your case (optional)
  • identify any nutritional deficiencies
In the Supplement And Medication Use section of the questionnaire, The Analyst™ will ask the following question about steroid use:
Have you ever used steroids, in the form of eye drops, by mouth, injections or creams?
Possible responses:
→ Don't know
→ No, definitely not
→ Minor - used for less than 2 weeks
→ Moderate - used for up to 3 months
→ Major - used for more than 3 months

The Diagnostic Process

Based on your response to this question, which may indicate never having used steroids, minor steroid use, moderate steroid use or major steroid use, The Analyst™ will use differential diagnosis to consider possibilities such as:
Glaucoma

The use of all steroid drugs has been associated with causing "steroid glaucoma" in certain individuals.  It is thought that about 5% of people using topical steroids will have a large increase in intraocular pressures.  The glaucomatous damage produced is usually stopped by discontinuing use of the steroid; the intraocular pressure returns to normal in about 2 to 4 weeks.  However, for those who have been on corticosteroids for more than 4 years, chronic glaucoma can develop that requires treatment.  This type of glaucoma is without symptoms and thus similar to primary or low tension open angle glaucoma.  The use of steroids very rarely causes a closed angle attack.  Patients on these medications need to have eye exams at least twice a year.

Rosacea

If you are using or have used steroid drugs, you may have 'steroid rosacea', a rosacea-like condition on the face caused by potent topical steroids.  After several weeks of applying a topical steroid to the eyelids, cheeks or chin the affected area becomes red.  Small papules (bumps) and pustules appear intermittently, and may be especially severe when the topical steroid cream is discontinued.  If the steroid creams are used for months or years, broken capillaries (telangiectasia) may develop.

A similar condition can arise in other areas treated with topical steroids, particularly the groin and genitals where the absorption of the steroid through the skin is higher.  Occasionally steroid rosacea is confused with tinea faciei incognito, a fungal infection masked by topical steroids.

Concerned or curious about your health?  Try The Analyst™
Symptom Entry
Symptom Entry
Diagnosis
Diagnosis
Suggestions
Suggestions
LifeMeter
LifeMeter®
Full Explanations
Explanations
Optional Doctor Review
Review (optional)

Related Questions

Supplement And Medication Use